Utah, 2010Winter Storm and High Wind in Utah, January 19 to 24, 2010
January 19 to 24, 2010 · NWS SLC · 10 events in 10 counties and zones
The series of moist Pacific storms moving through Utah continued for several days, with heavy snow falling in both northern and southern Utah, particularly in the higher terrain.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The series of moist Pacific storms moving through Utah continued for several days, with heavy snow falling in both northern and southern Utah, particularly in the higher terrain.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jan 19, 4:12 PM MST, 1 hour 48 minutes earlier.
Area forecast discussion, Jan 19, 4:12 PM MST, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
412 PM MST TUE JAN 19 2010
.SYNOPSIS...A MOIST WEST SOUTHWEST FLOW OFF THE PACIFIC WILL PERSIST
ACROSS THE GREAT BASIN THROUGH MUCH OF THE WEEK. A SERIES OF
INCREASINGLY ENERGETIC PACIFIC STORMS WILL CROSS THE AREA DURING
THIS TIME.
&&
.DISCUSSION...REGIONAL IR SATELLITE IMAGERY PLACES THE NEXT
FAIRLY POTENT OCCLUDED FRONT OVER CENTRAL NEVADA/SOUTHERN
CALIFORNIA AT THIS TIME. IMPRESSIVE JET CONTINUES TO PUNCH INTO
BAJA REGION...WITH PARENT LOW LIFTING NORTH OFF THE PACIFIC COAST
VERY SIMILAR TO THIS TIME YESTERDAY. THE MEAN LONGWAVE TROUGH REMAINS
POSITIONED JUST OFF THE COAST OF CALIFORNIA...AND THE PACIFIC
WATER VAPOR LOOP TELLS THE STORY OF WHATS DOWN THE PIPE. 4 SHORT
WAVES EXIST...VISIBLY EXTENDING FROM 120 WEST TO 160 WEST...POISED
TO ROUND THE BOTTOM OF THE TROUGH AND EJECT INTO THE GREAT BASIN
OVER THE NEXT 4 DAYS. BOTTOM LINE...ALTHOUGH WE WILL LIKELY NOT BE
THE TOP STORY REGARDING SIGNIFICANT WEATHER IN THE WEST OVER THE
NEXT FEW DAYS...UTAH IS PRIMED TO ENTER AN INCREASINGLY
SIGNIFICANT WEATHER PERIOD THROUGH SUNDAY.
VALLEY HIGHLIGHTS...DIFFICULT DECISION MAKING REGARDING WINTER
WEATHER HIGHLIGHTS THIS SHIFT. PRICE/CASTLE DALE AREAS ARE THE
ONLY VALLEY AREAS MEETING ADVISORY CRITERIA AT THIS TIME AS
REMNANT COLD POOL OVER NORTHERN CASTLE COUNTRY COMBINED WITH
FAVORABLE SURFACE GRADIENT WILL ENHANCE LIFT AND RESULTING
SNOWFALL POTENTIAL THROUGH WEDNESDAY MORNING. P-TYPE ISSUES ACROSS
THE WASATCH FRONT WILL CONTINUE OVER THE NEXT 24 HOURS WITH
SIGNIFICANT SNOWFALL ONLY DURING HIGHER PI PERIODS...AS SNOW
LEVELS WILL BE BOUNCING BETWEEN 4200-5000FT. WILL LET NEXT SHIFT
ASSESS THE HIGH PI THREAT ALONG THE WASATCH FRONT AS MORNING
TIMING COULD ONCE AGAIN IMPACT THE COMMUTE. IF A SIGNIFICANT
THREAT EXISTS...MAY ISSUE ADDITIONAL ADVISORY FOR THE WASATCH
FRONT BASED OFF OF POTENTIAL IMPACT TO AREA ROADWAYS.
MOUNTAIN HIGHLIGHTS...AFOREMENTIONED OCCLUDED FRONT FOR TONIGHT
WILL BE ANOTHER SOLID ADVISORY EVENT FOR THE MOUNTAINS ACROSS THE
STATE...WITH HEAVIEST PRECIP FOCUSED OVER THE SOUTH.
NORTHERN/EASTERN/CENTRAL MOUNTAINS HAVE BEEN LUMPED TOGETHER AS
WIDESPREAD 6 TO 10 INCHES EXPECTED...LOCALLY HIGHER.
ADDITIONALLY...HAVE HUNG THE SOUTHERN MOUNTAINS OUT ON THEIR OWN
AS A LONG FUSED WARNING. REASONING FOLLOWS IN THE PATTERN
BREAKDOWN BELOW.
MEAN JET WILL BEGIN TO BUCKLE NORTH AS THE NEXT SHORT WAVE ROUNDS
THE BASE OF THE LONGWAVE TROUGH...WITH STRONG CYCLOGENESIS ENSUING
OFF THE COAST OF SOUTHERN CALIFORNIA. PRESENCE OF SEVERAL FIELDS
SHOWING -4 TO -8 ANOMALIES OFF THE SOUTHERN COAST OF CALIFORNIA IN
GEFS MEAN GUIDANCE POINTS TO THIS STORMS SIGNIFICANCE. 120-150
KNOT JET WILL POSITION ITSELF SW-NE OVER CENTRAL ARIZONA THURSDAY
MORNING PLACING UTAH...ESPECIALLY THE SOUTH...IN A VERY DYNAMIC
DIFFLUENT ZONE ALOFT. SIGNIFICANT PRECIP WILL INCREASE IN EARNEST
LATE WEDNESDAY NIGHT AND CONTINUE THROUGH FRIDAY MORNING ACROSS THE
SOUTHERN HALF OF THE STATE...WHILE THE NORTH WILL RECEIVE REMNANT
WEAKENING WAVES. 18Z NAM RUN TOTAL QPF ACROSS THE SOUTH IS VERY
IMPRESSIVE...UP TO 4.5 INCHES IN THE PINE VALLEYS/CEDAR BREAKS
AREA AND 1 TO 3 INCHES ACROSS UTAHS DIXIE. WITH WINDOW BETWEEN
TONIGHTS STORM AND RAPID ONSLAUGHT OF A MORE SIGNIFICANT EVENT
WEDNESDAY NIGHT THROUGH FRIDAY...OPTED TO COMBINE THE TWO EVENTS
IN A LONG FUSE TO GET THE WORD OUT AS THE SOUTHERN MOUNTAINS WILL
LIKELY SEE 3 TO 5 FEET OF SNOW BY FRIDAY AFTERNOON...EVEN WITH A
MOSTLY DRY PERIOD DURING THE DAY TOMORROW.
LONG WAVE WILL COME ONSHORE FRIDAY PLACING NORTHERN UTAH IN A MORE
FAVORABLE WEST TO DEVELOPING NORTHWEST COLD ADVECTION FLOW PATTERN
BY SATURDAY. A QUICK LOOK AT TIME HEIGHTS SHOW AN INCREASING MOIST
UNSTABLE PATTERN DEVELOPING...WITH SNOW LEVELS CRASHING TO VALLEY
FLOOR LEVELS. PERIOD FROM FRIDAY AFTERNOON TO SUNDAY COULD BRING
AN ADDITIONAL 1 TO 2 FEET TO NORTHERN UTAHS MOUNTAINS...ESPECIALLY
THE CENTRAL WASATCH...AND ANOTHER ROUND OF SNOW ALONG THE WASATCH
FRONT. A STRONG FINISH TO A MUCH NEEDED ACTIVE WEATHER PERIOD.
HIGH PRESSURE WILL RETURN FOR EARLY NEXT WEEK.
&&
.AVIATION...VFR CONDITIONS SHOULD PREVAIL THROUGH 06Z AND REMAIN
ABOVE 7000 FEET AGL. NEXT BOUT OF PRECIPITATION SHOULD REACH THE
AREA THIS EVENING. THIS BAND SHOULD BEGIN AS A RAIN/SNOW MIX BEFORE
CHANGING TO SNOW AFTER MIDNIGHT. BREEZY SOUTH WINDS SHOULD TAPER OFF
AROUND 03Z TO 04Z.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...WINTER STORM WARNING UNTIL 4 PM FRIDAY FOR UTZ518.
WINTER WEATHER ADVISORY FROM 9 PM TUESDAY TO 2 PM WEDNESDAY FOR
UTZ008-UTZ009-UTZ010-UTZ517.
WINTER WEATHER ADVISORY FROM MIDNIGHT WEDNESDAY TO 2 PM
WEDNESDAY FOR UTZ012.
WY...NONE.
&&
MERRILL/YOUNG
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)Hazardous weather outlook, Jan 19, 6:02 AM MST, 11 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
602 AM MST TUE JAN 19 2010
UTZ001>016-019>021-517-518-WYZ021-201315-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
602 AM MST TUE JAN 19 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND FAR SOUTHWEST WYOMING.
.DAY ONE...TODAY AND TONIGHT
MOUNTAIN SNOW AND VALLEY RAIN AND SNOW ACROSS THE NORTHERN OUTLOOK
AREA WILL TAPER OFF FROM THE WEST DURING THE MORNING. IT WILL
REDEVELOP FROM THE SOUTHWEST THIS EVENING AND BECOME WIDESPREAD
AGAIN ACROSS THE OUTLOOK AREA TONIGHT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THIS ACTIVE WEATHER PATTERN WILL CONTINUE ACROSS THE AREA
WEDNESDAY THROUGH SATURDAY. MOUNTAIN LOCATIONS WILL RECEIVE HEAVY
AMOUNTS OF SNOW DURING THIS TIME...WITH THE HEAVIEST AMOUNTS IN
AREAS FAVORED BY SOUTHWEST FLOW. PERIODS OF RAIN AND SNOW ARE
EXPECTED IN THE VALLEYS...WITH PRECIPITATION BECOMING MAINLY SNOW
LATE THIS WEEK.
HIGH PRESSURE WILL RETURN TO THE REGION LATE IN THE WEEKEND BUT IS
NOT EXPECTED TO PERSIST.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Winter Storm, Southern Mountains
- When
- January 19, 6:00 PM MST to January 22, 5:00 PM MST
- Where
- Southern Mountains forecast zone
- Reported by
- SNOTEL
Webster Flat SNOTEL received 3.00 inches liquid equivalent precipitation, or approximately 39 inches of new snow.
Winter Storm, Southwest Utah
- When
- January 20, 10:00 PM MST to January 23, 1:00 AM MST
- Where
- Southwest Utah forecast zone
- Reported by
- Trained Spotter
New Harmony received 12 inches of snow for the event.
Winter Storm, Cache Valley/Utah
- When
- January 20, 10:00 PM MST to January 21, 3:00 PM MST
- Where
- Cache Valley/Utah forecast zone
- Reported by
- Trained Spotter
Clarkston received 10 inches of new snow.
Winter Storm, Wasatch Mountain Valleys
- When
- January 21, 1:00 AM MST to January 23, 10:00 AM MST
- Where
- Wasatch Mountain Valleys forecast zone
- Reported by
- Trained Spotter
A storm total of 19 inches new snow was reported in the Park City area, including 12 inches in a 24 hour period on the 21st and 22nd.
Winter Storm, Wasatch Mountains South of I-80
- When
- January 21, 7:00 PM MST to January 24, 7:00 PM MST
- Where
- Wasatch Mountains South of I-80 forecast zone
- Reported by
- Trained Spotter
Alta Lifts received 56 inches of snow over a 3 day period. Also, 43 inches of new snow was reported at Brighton Crest.
High Wind, Southern Wasatch Front
- When
- January 21, 8:00 PM MST to 10:00 PM MST
- Where
- Southern Wasatch Front forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Mesonet
Strong winds were reported in the southern Wasatch Front behind the cold front, including maximum wind gusts of 72 mph in Springville and 67 mph at the Eyring Science Center.
Winter Storm, Central Mountains
- When
- January 21, 10:00 PM MST to January 23, 3:00 AM MST
- Where
- Central Mountains forecast zone
- Reported by
- SNOTEL
Seeley Creek SNOTEL received 1.50 inches liquid equivalent precipitation, or approximately 23 inches of snow for the event. This included approximately 12 inches of snow in 9 hours on the 22nd.
Winter Storm, South Central Utah
- When
- January 22, 1:00 AM MST to 4:00 PM MST
- Where
- South Central Utah forecast zone
- Reported by
- COOP Observer
Boulder received 14 inches of new snow, and Kodachrome Basin State Park reported 11 inches of snow.
Winter Storm, Western Uinta Mountains
- When
- January 22, 2:00 AM MST to January 23, 7:00 PM MST
- Where
- Western Uinta Mountains forecast zone
- Reported by
- SNOTEL
Chepeta SNOTEL received 2.00 inches liquid equivalent precipitation, or approximately 30 inches of new snow.
Winter Storm, Wasatch Mountains I-80 North
- When
- January 22, 10:00 AM MST to January 24, 10:00 AM MST
- Where
- Wasatch Mountains I-80 North forecast zone
- Reported by
- SNOTEL
Ben Lomond Peak SNOTEL received 2.70 inches liquid equivalent precipitation, or approximately 39 inches of new snow, based on ratios at similar elevations. Winds were also gusty with this storm, including a 77 mph gust at Snowbasin Straw Top, and a maximum wind gust of 93 mph at Ogden Peak.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Damaging Winds in California, January 19, 20101 death · $1.2 million · EF1 · 10 events
- Dense Fog in Wisconsin, January 19, 20101 death · 1 event
- Tornado and Damaging Wind in California, January 19 to 21, 2010$3.5 million · EF0 · 4 events
- Debris Flow and Flooding in California, January 19, 2010$605,000 · 67 kt wind · 20 events
- Heavy Snow in New Mexico, January 19 to 20, 20109 events
- Heavy Snow in Maine, January 19 to 20, 20108 events
- Winter Storm and Winter Weather in Colorado, January 19 to 20, 20107 events
- Heavy Snow and High Wind in Arizona, January 19 to 20, 201060 kt wind · 5 events
- Heavy Snow in Maine, January 19 to 20, 20104 events
- Winter Storm and Winter Weather in Utah, January 19 to 20, 20104 events
- High Wind in Texas, January 19 to 20, 201056 kt wind · 4 events
- Ice Storm in Iowa, January 19 to 20, 20104 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 211017, 211025, 211026, 211023, 211019, 211027, 211022, 211021, 211020, 211018.